Medication Management and Prevention of Adverse Drug Events (ADEs)
Most elderly people are on more than one prescription medication (RX). These medications may be life-saving but can also put people at risk for side effects or adverse drug events (ADEs), particularly as they become older and more frail. It is estimated that 16% of hospital admissions for elderly people are caused by ADEs and that up to 40% of these admissions are preventable. Therefore, it is imperative that drugs are prescribed and monitored very carefully.
Rx’s are prescribed for a variety of reasons. Some may prevent death or hospitalization (e.g. an ACE Inhibitor for congestive heart failure). Other Rx’s are prescribed for short term acute illness’ like antibiotics for pneumonia. Rx’s may be prescribed to alleviate symptoms such as inhalers for asthma or pain killers for osteoarthritis. Some drugs may be prescribed to people who are otherwise well for prevention. Examples of these would be bisphosphonates to prevent osteoporotic fractures or statin drugs to prevent a heart attack. In this case, it is even more important to ensure that there is a good reason to be on the drugs and that the potential benefits outweigh the risk. The following is a series of questions and answers about medications and safe management in the elderly population.
1. Why are elderly people at higher risk of ADEs
- Most drugs are excreted in the urine by the kidneys. People lose kidney function as they age which may lead to a toxic build up of drugs.
- Peoples’ body composition changes with age resulting in less water and more fat. This can result in drugs accumulating in the fat and remaining in the body for a prolonged period of time.
- One’s brain and tissues may become more sensitive to the effects of drugs with age. Therefore,”normal doses’ may cause ADEs
- Elderly people may have multiple chronic conditions leading to multiple Rx’s. All of these drugs may compete with each other for detoxification and interact with each other
- Complexity of RX may lead to medication errors resulting in many ADEs. This may be a particular problem if someone has memory impairment
2. What questions should I ask my doctor when I get a new prescription?
- What is the purpose of the drug? Is it prescribed to:
- to treat an acute illness?
- alleviate current symptoms ?
- prevent deterioration of a condition in the future?
- prevent a condition or disease from occurring in the future?
- increase my survival?
- If the medication is for Prevention: What are the potential ADEs caused by this drug and if so how common are they? Some ADEs are exceedingly rare and the benefits may exceed them. For e.g. bisphosphonates may prevent 10 hip fractures for every case of degeneration of the jaw bone that they may cause. For most people this is an acceptable risk. Some ADEs are common and will resolve quickly if the drug is stopped: e.g. 10-15% of people who take medications for dementia may get diarrhea.
- What is the absolute risk of the condition occurring. For e.g. the risk of stroke to someone over 80 may be <5% year. This means that 95% of people may not have a stroke during the following year
- What is the absolute reduction in risk if I take the drug?- Using the same example of stroke, Aspirin (ASA) will lower the risk by 20%. This means that ASA will prevent strokes in 1% of people who take it per year. 99% of people will not benefit from taking this drug. This may be acceptable because of the potential disability caused by stroke and the low risk of ADEs
- When can I expect to see the benefit from taking this drug? This will vary for different medications. Warfarin may prevent a stroke within weeks of starting it. However, it may take 3 years or longer of being on a statin to prevent a stroke in someone who has had one. Similarly, it may take 1-2 years of bisphosphonate use to prevent a vertebral fracture or 3 or more years to prevent a hip fracture.
- What is my life expectancy? This may be >5 years if you are 80 or <2 years if you are 90. It will also depend on any underlying conditions. Therefore, it may not be reasonable to Rx a bisphosphonate to someone who is 95
- What are the costs of the medications and are they covered by my drug plan
- Are there any potential interactions with the drugs that I currently take?- for e.g. the antibiotic ciprofloxacin may interact with warfarin- increasing the risk of bleeding
- Are there any potential interactions with foods?- e.g. grapefruit juice may increase the toxicity for certain blood pressure or other medications Always check with your pharmacist
3. How can I safely take my medications?
- Follow all instructions given to you by the pharmacist and your doctor
- We strongly recommend that you set up your medications in a weekly pill box called a “dosette” or use a bubble pack system dispensed by the pharmacist. (Bring all of your medications or a list of them to every doctor visit or to the hospital. Keep an updated list in your wallet)
- You will know if you have forgotten to take a pill, preventing relapse of a condition
- You will know that you have already taken your pill preventing toxicity
- A family member or friend can check your weekly box to see if there are any errors
- Keep a list of all drugs that caused ADEs or allergic reactions in your wallet and share these with any new doctors
4. What can I do if I am having trouble taking my medications?
- Speak to your doctor about simplifying the drug timings if it is getting too complicated or interfering with your life. For e.g, there are long acting versions of many medications allowing once daily dosing
- Ask my doctor if I still need my medications. Many people do not need blood pressure pills when they become very elderly
- Ask my doctor if there is a non medical alternative available. For example acupuncture or physiotherapy may help arthritis of the knee
- Consider getting someone to help set up your medications or remind you to take them
5. Can I use over the counter (OTC) medications or “natural” medications?
- Speak to your doctor or pharmacist before taking any of theses medications. They can cause ADEs and interact with your current medications. Examples include:
- ibuprofen, aspirin, naproxen and other OTC pain killers can increase the risk of stomach bleeding, Blood pressure and kidney problems
- St. John’s Wort may interact with prescription anti-depressants causing severe toxicity
- OTC sleep aids may be anti histamines which can lead to confusion, problems emptying the bladder and constipation
- muscle relaxants can accumulate in the blood and cause toxicity
6. Why would my doctor stop a medication that has helped me for many years?
- You may no longer need this drug- e.g. your BP may be acceptable
- This drug may now be causing ADEs even though it was well tolerated in the past- e.g. amitriptyline for depression or oxazepam for insomnia may increase the risk for confusion and falls in elderly people
- There may be a safer alternative available